Diagnosing Acetaminophen (Tylenol) Toxicity in Dogs

Source: PetWave, Updated on July 16, 2015
Acetaminophen

Initial Evaluation

Dogs that are showing signs of acetaminophen toxicity typically will look like dogs with a case of abdominal distress, which could be caused by any number of different things ranging from “garbage gut” (eating rotten food) to gastrointestinal torsion and bloat (gastrointestinal dilation and volvulus; GDV) to chronic liver or kidney disease. The animal’s symptoms, which may include signs of abdominal pain, vomiting, excessive drooling, rapid breathing, accelerated heart rate and possibly darkened gums and urine, are fairly non-specific in the dog world. The pet’s veterinarian will take a thorough history from its owner about the dog’s vaccination status, health history and importantly when the current symptoms started and how they have developed over time. Owners should be sure to tell the veterinarian if they have observed or suspected that their dog has gotten into a bottle of Tylenol or any type of generic acetaminophen. This information can be critical to the animal’s diagnosis, treatment and survival. The veterinarian will also initially perform a complete physical examination of the dog, from nose to tail, to determine its overall health status, including listening to its heart and lungs and thoroughly examining its skin and coat.

Diagnostic Procedures

When evaluating a dog with symptoms of abdominal distress, most veterinarians will recommend taking and evaluating blood and urine samples. The results of these routine tests can reveal an enormous amount of information about the health or dysfunction of key organs and body systems, including the liver, kidney and heart. Dogs with acetaminophen toxicity frequently will have evidence of blood and/or hemoglobin in their urine, which is not normal. They also often have elevated levels of methemoglobin in their blood, which makes it appear browner rather than bright red. Liver enzymes typically are abnormal in dogs with acetaminophen toxicity. Progressive decreases in the levels of blood urea nitrogen (BUN), albumin and cholesterol, and increases in the levels of bilirubin in blood samples, are considered to be indicative of liver damage, which almost always accompanies acetaminophen toxicosis. Many times, abdominal radiographs (X-rays) and/or ultrasound will be recommended for dogs suffering from belly pain. However, these diagnostic tests will be inconclusive in dogs with acetaminophen poisoning. The blood and urine evaluations are the best ways to diagnose this particular condition. A number of different specific tests can be used to directly evaluate blood or urine concentrations of acetaminophen, although these tests aren’t widely available at most veterinary clinics. However, acetaminophen serum levels can be measured by many human hospital laboratories.

Disorders Similar to Tylenol Toxicity

Dog Health Center

Lead Poisoning

Dogs can be poisoned when they ingest lead – especially if they have repeated exposure to the substance. Lead is found in a number of places and in a number of different things

Learn more about: Lead Poisoning